Home » The Real Deal on Drugs » Can ‘nanging’ (inhaling nitrous oxide) kill?

Can ‘nanging’ (inhaling nitrous oxide) kill?

“My friends have told me that nitrous is a safe drug and that no-one has ever died from ‘nanging’. Is that true? Is ‘nanging’ harmless?”

Nitrous oxide (N2O) is a gas that has a range of uses but it’s most probably best known for whipping cream. It is also commonly used by doctors and dentists to sedate patients undergoing minor medical procedures. It was first synthesized in 1772 and became known as ‘laughing gas’ due to its euphoric and relaxant properties.

Research suggests that increasing numbers of young people are using nitrous oxide, or ‘nanging’. This refers to the small canisters or bulbs (or ‘nangs’) containing the gas that are emptied into balloons and then inhaled. The effect is almost immediate, with a ‘peak’ for around one minute after inhaling (lasting for about 20 seconds), ending after around two minutes. The person may then take many ‘hits’ over a few hours.

Nitrous oxide-related deaths are rare but they do happen. They are usually caused by ‘misadventure’ (e.g., intoxicated people having accidents or falls) but there have also been cases of death due to hypoxia (a condition when the body is deprived of an adequate supply of oxygen).

The use of nitrous oxide or ‘nanging’ is often regarded as ‘harmless’ and ‘safe’. It is true that in the vast majority of cases, inhaling the gas from balloons is unlikely to lead to adverse effects, however, there is always a risk. Even when used in a controlled setting by health professionals, protocols are followed to ensure the patient’s safety, ensuring that a controlled supply of oxygen is supplied at the same time so as to prevent hypoxia.

When used repeatedly, nitrous oxide becomes a dissociative anaesthetic, causing the user to become less aware of pain and the environment. Due to the lack of oxygen, they can become dizzy and disoriented leading to tripping, accidents and falls. There have been deaths as a result, and these are usually classified as ‘death by misadventure’.

Most of the other deaths linked to nitrous oxide have been due to hypoxia and asphyxiation. This can be caused by the user trying to extend intoxication by exhaling and re-inhaling from balloons filled with nitrous; inhaling the gas by putting a bag over the head; or opening a tank containing nitrous in an enclosed space such as a car.

As with any drug, legal, illegal or pharmaceutical, the use of nitrous oxide is not risk-free. It is important to acknowledge, however, that if a person has small infrequent doses, there is a low risk of significant problems associated with the use of this drug.

First published: April 2019

Leave a Comment

Your email address will not be published. Required fields are marked *

Recent Posts

Looking for information or support services on alcohol or drugs?

If you or a friend or family member needs assistance in this area, Alcohol and Drug Information Services (ADIS) are available in every state and territory. Each of these are each staffed by trained professionals who can help with your query and provide confidential advice or refer you to an appropriate service in your area.

Scroll to Top